OR WAIT null SECS
Many patients who stopped taking cholesterol-lowering statin drugs were also taking an average of 3 other drugs that interfered with the normal metabolism of statins, according to a study published in the Journal of Clinical Lipidology.
Many patients who stopped taking cholesterol-lowering statin drugs were also taking an average of three other drugs that interfered with the normal metabolism of statins, a study published in the Journal of Clinical Lipidology has reported.
The other drugs can contribute to the muscle pain that is a common side effect of statin use and often leads patients to discontinue use of a drug that could otherwise help save their life, researchers from Oregon State University, Portland, and four other institutions have learned.
In multivariate analyses, concomitant use of a CYP450 inhibitor was associated with increased odds for new or worse muscle pain (OR=1.42, P<.001) and with termination of statin use because of muscle pain (OR=1.28, P=.037). Concomitant use of medication known to inhibit both the polypeptide OATP1B1 and P-glycoprotein 1 (P-gp) was also associated with increased odds (OR=1.80; P=.030) that a patient had ever stopped using a statin because of muscle pain.
More than 10,000 current and former statin users from the Understanding Statin Use in America and Gaps in Education (USAGE) internet survey were categorized on the basis of whether they had ever reported: (1) new or worsening muscle pain while taking a statin (n=2,935) and/or (2) ever stopped a statin because of muscle pain (n=1,516). Assessment was made using univariate and multivariate logistic regression models.
“Statins are life-saving medications, and prevention of CHD-related events can’t be avoided if patients discontinue their use,” said Matthew K. Ito, PharmD, FCCP, FNLA, CLS, professor of pharmacy practice, OSU/OHSU College of Pharmacy, and president of the National Lipid Association, which funded the study.
More than 20 million Americans currently take statin medications, a number that may double in response to the recently released ACC/AHA cholesterol guidelines, Ito indicated.
“Concomitant use of medication(s) that inhibit statin metabolism was associated with increased odds of new or worse muscle pain while taking a statin, and having previously stopped a statin due to muscle symptoms. Better systems and improved awareness and education of physicians and pharmacists need to be implemented to reduce statin-drug interactions,” he said.
This is the first study to evaluate the impact of statin drug interactions on new or worsening muscle pain or termination of statin use because of muscle pain after controlling for other risk factors, Ito said.
“These data emphasize the importance of enhancing the capabilities of clinicians and health systems for identifying and reducing statin drug interactions,” Dr Ito said. “Statins don’t work if patients don’t take them. The USAGE sub-analysis confirms the importance of statin drug interactions as a predictor of the occurrence of muscle pain while taking a statin and stopping statin therapy due to muscle pain. Greater efforts need to be implemented in protecting patients from potential statin-drug interactions.”